New Mexico, 2010

High Wind and Strong Wind in New Mexico, November 17, 2010

November 17, 2010 · NWS ABQ · 4 events in 2 counties and zones

A cold front associated with the last in a series of upper level troughs, sent a blast of blustery conditions down the eastern plains of New Mexico. Hardest hit was the Clayton area, where high winds and light snow continued for several hours.

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A cold front associated with the last in a series of upper level troughs, sent a blast of blustery conditions down the eastern plains of New Mexico. Hardest hit was the Clayton area, where high winds and light snow continued for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 17, 3:32 AM MST, 28 minutes earlier.

Area forecast discussion, Nov 17, 3:32 AM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
332 AM MST WED NOV 17 2010

.DISCUSSION...LAST IN A SERIES OF SHORTWAVE TROUGHS DIVING SEWD IN
THE NWLY FLOW WAS BRUSHING NC/NE NEW MEXICO EARLY THIS MORNING.
ASSOCIATED SURFACE LOW HAS SHIFTED INTO WESTERN OKLAHOMA WITH A
FRONTAL BOUNDARY EXTENDING SOUTHWEST INTO SC/SE NEW MEXICO AT THIS
EARLY HOUR. ELEVATED SURFACE WINDS/MIXING IN WAKE OF THIS INITIAL
PACIFIC FRONTAL BOUNDARY HAS KEPT EARLY MORNING TEMPERATURES
NOTICEABLY WARMER COMPARED TO 24 HOURS AGO.  HOWEVER...A SECONDARY
OR BACKDOOR SURGE OF COLDER AIR MOVING SOUTH ALONG COLORADO/S FRONT
RANGE WILL OVERSPREAD NORTHEAST NEW MEXICO THROUGH THE MORNING AND
RESULT IN NOTICEABLE COOLING IN THE NEAR TERM FOR EASTERN AREAS.

WE/VE HOISTED A WIND ADVISORY FOR MUCH OF NORTHEAST NEW MEXICO FOR
THE FIRST PART OF THE MORNING...ANTICIPATING A RELATIVELY BRIEF BOUT
OF ADVISORY LEVEL NORTHERLY WINDS IN RESPONSE TO STRONG PRESSURE
RISES IN WAKE OF THE BACKDOOR COLD FRONT.  WHILE THE FOOTPRINT OF
ADVISORY LEVEL WINDS WILL BE RELATIVELY SMALL...FAVORING THE FAR
NORTHEAST PLAINS...WE WERE A LITTLE MORE GENEROUS AND INCLUDED MUCH
OF THE NORTHEAST IN THE ADVISORY GIVEN THE STRENGTH OF THE POST
FRONTAL ISALLOBARIC GRADIENT. WINDS WILL QUICKLY AND RATHER ABRUPTLY
DIMINISH FROM WEST TO EAST DURING THE MID-MORNING HOURS IF NOT A
LITTLE BEFORE.  DAYTIME TEMPERATURES WILL BE NOTICEABLY COOLER AS
COMPARED TO TUESDAY ACROSS THE EAST...WITH SLIGHT COOLING IN THE
WEST. ASIDE FROM THE MORNING WIND...WILL INCLUDE A MENTION OF
FLURRIES WITH THE FRONTAL PASSAGE ACROSS THE FAR NORTHEAST FOR THE
EARLY AM HOURS BUT OTHERWISE POPS TO REMAIN NIL.  FOR THE
AFTERNOON...BREEZY CONDITIONS LINGERING ACROSS THE FAR EAST BUT
OVERALL WINDS WILL WILL BE SIGNIFICANTLY LESS THAN THE PAST TWO DAYS
ESPECIALLY THE MOUNTAINS AND WEST AS GRADIENTS RELAX.

THE NWLY FLOW PATTERN THAT HAS DOMINATED THE PAST SEVERAL DAYS WILL
FINALLY GIVE WAY TO AN UNEVENTFUL ZONAL FLOW REGIME BY THURSDAY.
UNDER CLEAR SKIES...LIGHT WINDS...AND DRY AIR MASS...LOWS TONIGHT
WILL BE SEVERAL DEGREES COLDER THAN THIS MORNING AND WELL BELOW
AVERAGE AT MOST LOCALES. AFTER A CHILLY START...BIG WARM UP ON
THURSDAY ONCE EARLY MORNING INVERSIONS DISSIPATE. ALTHOUGH STILL
MILD FOR THE SEASON...NORTHERN VALLEYS MAY ACTUALLY END UP A LITTLE
COOLER THAN NEIGHBORING MID SLOPE AREAS ON THU.  OVERALL HIGHS AS
MUCH AS 20 DEGREES WARMER IN THE NORTHEAST AND GENERALLY 5 TO 10
DEGREES WARMER REMAINDER.

UPPER FLOW WILL CONTINUE TO GRADUALLY BACK TO SWLY BY WEEK/S END...WITH
DRY/MILD WEATHER TO PERSIST AREA WIDE THROUGH AT LEAST SATURDAY.
WEAK LEE SIDE TROUGHING SHOULD RESULT IN SOME MODERATE BREEZES IN
THE EAST THURSDAY PM...BUT BETTER DEVELOPED LEE TROUGH FOR FRIDAY
INTO SATURDAY AS SWLY FLOW ALOFT STRENGTHENS DOWNSTREAM OF A BROAD
UPPER TROUGH ALONG THE WEST COAST. DAYTIME TEMPS WILL REMAIN ABOVE
NORMAL AND SFC WINDS WILL INCREASE EACH DAY DURING THIS PERIOD.

SHORTWAVES EJECTING OUT OF AFOREMENTIONED TROUGH MAY BRING SOME
PRECIP TO NC/NW ZONES LATE IN THE WEEKEND OR EARLY NEXT
WEEK...ESPECIALLY IF THE MAIN JET AXIS POSITIONS ITSELF A LITTLE
FARTHER SOUTH OF THE FOUR CORNERS AS THE LATEST ECMWF SUGGESTS.
OTHERWISE WE HAVE CONTINUED FORECAST TRENDS OF MORE WIND AND MORE
CLOUDS FOR LATE PDS WITH LOW CHC POPS ACROSS MAINLY NC/NW ZONES.

KJ

&&

.AVIATION...
STRONG NW WINDS WILL GUST NEAR 45KT E OF THE SANGRES TO THE TX BORDER
TIL MID MORNING. AIRPORTS LIKELY AFFECTED INCLUDE RTN...LVS...CAO
AND PERHAPS TCC.  STRONGER GUSTS WILL GRADUALLY END FROM W TO E
...BUT SIGNIFICANT UNCERTAINTY EXISTS ABOUT TIME OF ONSET OF WEAKER
WINDS AT LVS/TCC. DIRECTIONS WILL SHIFT OUT OF N BY AFTERNOON ACROSS
THE E AND WINDY CONDITIONS WILL LINGER ALONG THE TX BORDER. WINDS
WILL SHIFT OUT OF THE W AND SW BY THU AS ZONAL FLOW ALOFT
DEVELOPS...BUT BREEZY CONDITIONS WILL RETURN TO THE PLAINS NEAR I-40.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. 44

&&

.FIRE WEATHER...
STRONG NW WINDS WILL CONTINUE TIL MID MORNING WITH GUSTS TO 50 MPH
AT TIMES EAST OF THE SANGRES TO THE TX AND OK BORDERS. A COLD FRONT
DROPPING SOUTHWARD THROUGH THE PLAINS WILL SHIFT WIND DIRECTIONS OUT
OF THE NORTH BY MID DAY AND WIND SPEEDS WILL WEAKEN ACROSS THE
NORTHEAST BY MID DAY AS A SPEED MAXIMUM IN THE POLAR JET ALOFT EXISTS
EASTWARD INTO TX. DURING THE AFTERNOON SOME NORTHERLY BREEZES WILL
PERSIST ALONG THE TX BORDER...BUT SPEEDS WILL BE NOTABLY WEAKER THAN
THIS MORNING.  IN CONTRAST...WINDS IN CENTRAL AND WESTERN AREAS WILL
BE FAIRLY LIGHT TODAY WITH COOLER TEMPERATURES COMPARED TO YESTERDAY
AND POOR VENTILATIONS. HUMIDITIES WILL DROP ACROSS THE WEST COMPARED
TO YESTERDAY AND MAY REACH AROUND 15 PERCENT IN THE SOUTHWESTERN
VALLEYS.

ZONAL FLOW WILL DEVELOP OVER NM THURSDAY AND FRIDAY ALLOWING
TEMPERATURES TO RISE ABOVE NORMAL AREAWIDE. ALTHOUGH WINDS ALOFT WILL BE
SIGNIFICANTLY WEAKER THAN THIS MORNING...THE LATEST MODEL RUNS DO
INDICATE THEY WILL REMAIN STRONG ENOUGH FOR WEST WINDS TO BECOME
BREEZY ACROSS THE EAST DURING BOTH AFTERNOONS IN THE VICINITY OF THE
I-40 CORRIDOR. HUMIDITIES WILL ALSO DROP TO THE LOW TEENS ACROSS
MUCH OF THE EAST BOTH DAYS AND AN HOUR OR TWO OF CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED IN THE VICINITY OF THE TORRANCE AND
GUADALUPE COUNTY LINE.

DURING THE WEEKEND AHEAD AN UPPER LEVEL TROUGH WILL MOVE INTO THE PACIFIC
NORTHWEST AS THE POLAR JET STREAM MOVES OVER NM. FOR SATURDAY THIS
WILL CAUSE NM WINDS TO SHIFT OUT OF THE SW AND STRENGTHEN BECOMING
GUSTY IN MOST AREAS AND SLIGHTLY BREEZIER ACROSS THE EAST. MINIMUM
HUMIDITIES WILL ALSO CONTINUE TO CRATER WITH CRITICALLY LOW READINGS
AT LOWER ELEVATIONS EAST OF THE CONTINENTAL DIVIDE. AN HOUR OR TWO
OF CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY RETURN TO THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN SATURDAY AFTERNOON WITH THE
AREAL COVERAGE OF THESE CONDITIONS BECOMING SLIGHTLY MORE WIDESPREAD.
SUNDAY...WINDS ALOFT WILL STRENGTHEN OVER NM AS THE UPPER LOW MOVES
FURTHER INLAND. MUCH OF THE FORECAST AREA SHOULD EXPERIENCE AT LEAST
BREEZY SW FLOW SUNDAY...WHILE BREEZY TO WINDY CONDITIONS DEVELOP
ACROSS THE EAST. A LARGE PART OF THE PLAINS STANDS A GOOD CHANCE OF
EXPERIENCING SEVERAL HOURS OF CRITICAL FIRE WEATHER CONDITIONS
SUNDAY AFTERNOON. HOWEVER...HUMIDITIES SHOULD RISE ABOVE CRITICAL
THRESHOLDS IN THE WEST AND SOME RAIN AND HIGH TERRAIN SNOW SHOWERS
MAY EVEN DEVELOP FROM THE CHUSKAS TO THE SAN JUANS.

EARLY IN THE COMING WORK WEEK THE UPPER LEVEL TROUGH MAY BROADEN AND
SEND A SERIES OF SHORTWAVE TROUGHS ACROSS THE CENTRAL AND SOUTHERN
ROCKIES. THIS WILL KEEP BREEZY TO WINDY CONDITIONS ACROSS NEW MEXICO
THROUGH AT LEAST MONDAY AND THERE IS A CHANCE THAT CRITICAL FIRE
WEATHER CONDITIONS WILL PERSIST ACROSS MUCH OF THE EAST INTO MONDAY
AS WELL. MEANWHILE...ALONG AND WEST OF THE CENTRAL MOUNTAIN CHAIN...
PRECIPITATION CHANCES WILL INCREASE MONDAY AND PERHAPS INTO TUESDAY.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  48  18  57  22 /   0   0   0   0
DULCE...........................  50   9  57  15 /   0   0   0   0
CUBA............................  48  10  57  19 /   0   0   0   0
GALLUP..........................  52   8  59  14 /   0   0   0   0
EL MORRO........................  50   7  57  19 /   0   0   0   0
GRANTS..........................  52  10  60  16 /   0   0   0   0
QUEMADO.........................  53  14  60  21 /   0   0   0   0
GLENWOOD........................  67  24  66  32 /   0   0   0   0
CHAMA...........................  42   9  51  17 /   0   0   0   0
LOS ALAMOS......................  46  23  55  27 /   0   0   0   0
PECOS...........................  47  19  58  27 /   0   0   0   0
CERRO/QUESTA....................  41   7  52  17 /   0   0   0   0
RED RIVER.......................  35  10  45  21 /   0   0   0   0
ANGEL FIRE......................  39   7  51  18 /   0   0   0   0
TAOS............................  46   8  55  14 /   0   0   0   0
MORA............................  45  13  58  24 /   0   0   0   0
ESPANOLA........................  54  17  60  22 /   0   0   0   0
SANTA FE........................  47  20  56  27 /   0   0   0   0
SANTA FE AIRPORT................  50  20  57  25 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  51  29  56  29 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  53  27  57  31 /   0   0   0   0
ALBUQUERQUE VALLEY..............  55  24  59  28 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  55  25  58  28 /   0   0   0   0
LOS LUNAS.......................  57  20  61  25 /   0   0   0   0
RIO RANCHO......................  55  25  58  27 /   0   0   0   0
SOCORRO.........................  59  28  62  31 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  49  25  55  28 /   0   0   0   0
TIJERAS.........................  53  27  54  26 /   0   0   0   0
MORIARTY/ESTANCIA...............  51  21  58  25 /   0   0   0   0
CLINES CORNERS..................  48  22  56  28 /   0   0   0   0
GRAN QUIVIRA....................  54  26  59  28 /   0   0   0   0
CARRIZOZO.......................  58  28  62  28 /   0   0   0   0
RUIDOSO.........................  51  23  57  32 /   0   0   0   0
CAPULIN.........................  41  14  58  28 /   0   0   0   0
RATON...........................  46  13  63  23 /   0   0   0   0
SPRINGER........................  47  16  63  26 /   0   0   0   0
LAS VEGAS.......................  47  19  61  30 /   0   0   0   0
CLAYTON.........................  45  22  64  35 /   0   0   0   0
ROY.............................  46  20  61  28 /   0   0   0   0
CONCHAS.........................  54  22  65  30 /   0   0   0   0
SANTA ROSA......................  56  23  67  34 /   0   0   0   0
TUCUMCARI.......................  54  23  66  33 /   0   0   0   0
CLOVIS..........................  52  24  62  32 /   0   0   0   0
PORTALES........................  53  23  63  29 /   0   0   0   0
FORT SUMNER.....................  58  24  65  30 /   0   0   0   0
ROSWELL.........................  63  25  65  28 /   0   0   0   0
PICACHO.........................  63  25  68  27 /   0   0   0   0
ELK.............................  59  29  64  30 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 AM MST THIS MORNING FOR THE FOLLOWING
ZONES...NMZ527>532-534.

&&

41/44
Hazardous weather outlook, Nov 16, 5:46 AM MST, 22 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 AM MST TUE NOV 16 2010

NMZ501>540-171300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
546 AM MST TUE NOV 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED FOR PORTIONS OF EAST CENTRAL NEW
MEXICO FROM 1000 AM TO 500 PM MST. THIS INCLUDES THE CENTRAL AND
NORTHEAST HIGHLANDS...GUADALUPE AND QUAY COUNTIES AND EASTERN SAN
MIGUEL COUNTY. MAJOR HIGHWAYS IMPACTED INCLUDE THE INTERSTATE 40
CORRIDOR FROM CLINES CORNERS TO TUCUMCARI AND INTERSTATE 25 FROM
NEAR SAN JOSE TO WATROUS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS COULD BE MET FOR PORTIONS OF THE
EASTERN PLAINS SATURDAY AND SUNDAY AFTERNOON DUE TO STRONG WINDS
AND LOW HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

Event by event

3 high wind, 1 strong wind. Local standard time, as filed.

Strong Wind, Raton Ridge/Johnson Mesa

When
November 17, 4:00 AM MST to 5:00 AM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Measured
33 kt (38 mph) estimated sustained
Property damage
$30,000
Reported by
COOP Observer

The observer estimated wind gusts around 55 mph. An east bound semi truck was blown off the road, onto its side, by the strong winds 1.5 miles west of Capulin on U.S. Highway 64.

High Wind, Union County

When
November 17, 5:22 AM MST
Where
Union County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

High Wind, Union County

When
November 17, 6:55 AM MST to 7:55 AM MST
Where
Union County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS

In addition to wind gusts over 58 mph, the Clayton ASOS measured 41 mph sustained winds for at least an hour behind a strong back door cold front.

High Wind, Union County

When
November 17, 8:27 AM MST
Where
Union County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261381, 260931, 260933, 260932.